Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 85, NWS Jacksonville, FL

April 5, 2017Coffee County, Jeff Davis County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Apr 5, 2017, 4:08 PM EDT for Coffee County, Jeff Davis County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2017, 4:08 PM EDT (20:08 UTC)
Expired
Apr 5, 2017, 4:45 PM EDT
In force
37 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coffee County, GA, Jeff Davis County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 12:54 PM EDTTornado Watch PDSSPC10 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1209 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

787 
WUUS52 KJAX 052008
SVRJAX
GAC069-161-052045-
/O.NEW.KJAX.SV.W.0085.170405T2008Z-170405T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
408 PM EDT WED APR 5 2017

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Central Coffee County in southeastern Georgia...
  Jeff Davis County in southeastern Georgia...

* Until 445 PM EDT

* At 408 PM EDT, severe thunderstorms were located along a line
  extending from near Scotland to Jacksonville to 8 miles southwest
  of Mystic, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Douglas, Hazlehurst, Broxton, Ambrose, Pridgen, West Green,
  Snipesville and Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM EDT for southeastern
Georgia.

LAT...LON 3196 8243 3184 8243 3184 8252 3175 8252
      3175 8255 3173 8252 3167 8252 3167 8263
      3149 8276 3148 8311 3166 8300 3179 8299
      3178 8287 3192 8268 3192 8263 3196 8253
      3195 8248 3197 8249
TIME...MOT...LOC 2008Z 269DEG 39KT 3211 8284 3179 8299 3151 8339 

HAIL...1.00IN
WIND...60MPH
 
$$

ELSENHEIMER
3 follow-up statements
534 
WWUS52 KJAX 052014
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
414 PM EDT WED APR 5 2017

GAC069-161-052045-
/O.CON.KJAX.SV.W.0085.000000T0000Z-170405T2045Z/
Coffee GA-Jeff Davis GA-
414 PM EDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CENTRAL COFFEE AND JEFF DAVIS COUNTIES...

At 413 PM EDT, severe thunderstorms were located along a line
extending from near Alamo to near Jacksonville to 7 miles north of
Enigma, moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Douglas, Hazlehurst, Broxton, Ambrose, Pridgen, West Green,
Snipesville and Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM EDT for southeastern
Georgia.

LAT...LON 3196 8243 3184 8243 3184 8252 3175 8252
      3175 8255 3173 8252 3167 8252 3167 8263
      3149 8276 3148 8311 3166 8300 3179 8299
      3178 8287 3192 8268 3192 8263 3196 8253
      3195 8248 3197 8249
TIME...MOT...LOC 2013Z 269DEG 39KT 3211 8279 3179 8294 3151 8334 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

ELSENHEIMER
390 
WWUS52 KJAX 052032
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
432 PM EDT WED APR 5 2017

GAC069-161-052045-
/O.CON.KJAX.SV.W.0085.000000T0000Z-170405T2045Z/
Coffee GA-Jeff Davis GA-
432 PM EDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHERN COFFEE AND JEFF DAVIS COUNTIES...

At 432 PM EDT, severe thunderstorms were located along a line
extending from near Glenwood to near Snipesville to near Ocilla,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hazlehurst, Broxton, Ambrose, Pridgen, West Green, Snipesville and
Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM EDT for southeastern
Georgia.

LAT...LON 3196 8243 3184 8243 3184 8252 3175 8252
      3175 8255 3173 8252 3167 8252 3167 8263
      3157 8270 3160 8304 3166 8300 3179 8299
      3178 8287 3192 8268 3192 8263 3196 8253
      3195 8248 3197 8249
TIME...MOT...LOC 2032Z 270DEG 25KT 3211 8270 3179 8285 3151 8325 

HAIL...1.00IN
WIND...60MPH
 
$$

ELSENHEIMER
942 
WWUS52 KJAX 052044
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
444 PM EDT WED APR 5 2017

GAC069-161-052054-
/O.EXP.KJAX.SV.W.0085.000000T0000Z-170405T2045Z/
Coffee GA-Jeff Davis GA-
444 PM EDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COFFEE AND JEFF DAVIS
COUNTIES WILL EXPIRE AT 445 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with these
thunderstorms.

A tornado watch remains in effect until 800 PM EDT for southeastern
Georgia.

LAT...LON 3196 8243 3184 8243 3184 8252 3175 8252
      3175 8255 3173 8252 3167 8252 3167 8263
      3157 8270 3160 8304 3166 8300 3179 8299
      3178 8287 3192 8268 3192 8263 3196 8253
      3195 8248 3197 8249
TIME...MOT...LOC 2044Z 269DEG 39KT 3211 8254 3179 8269 3151 8310 

$$

ELSENHEIMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 5:46 AM EDT, 10 hours 22 minutes earlier.

Area forecast discussion, Apr 5, 5:46 AM EDT, 10 hours 22 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
546 AM EDT Wed Apr 5 2017

...INCREASED THREAT OF ORGANIZED SEVERE THUNDERSTORMS TONIGHT...

.NEAR TERM /Through Tonight/...

Low stratus/patchy fog along the I-75 corridor should lift by mid
morning. There is a low chance of a shower or thunderstorm near
the Altamaha River basin early this morning, otherwise, the rest
of the morning will remain dry. Warm and windy southwest flow will
result in near record max temps across northeast Florida (Previous
records for this date: 89 at JAX in 1880 and 90 at GNV in 1999).
Warmest temps today will be along the I-95 corridor of northeast
Florida (lower 90s).

A strong LLJ will move over our area this afternoon. We almost
pulled the trigger on a wind advisory as model soundings indicate
that it will be very close, especially across southeast Georgia
late this afternoon. The day shift will have to take a closer look
at this since there is certainly some potential there for wind
gusts in excess of 35 mph.

A few thunderstorms will be possible near the Atlantic coast this
afternoon and also near the Altamaha river basin, but the bulk of
the activity will hold off until later tonight.

The ingredients continue to be in place to support an organized
severe weather event tonight. A squall line (QLCS) on the leading
edge of a fairly strong late season upper trough will approach
Southeast Georgia by early this evening, and then move through
our area overnight, perhaps as late as 4 or 5 am before reaching
areas along the I-95 corridor.

Latest model guidance indicates 6KM bulk shear of around 60 KTS
coupled with instability around 2000 J/KG. The large scale ascent
and upper level support coupled with these shear/cape values will
be supportive of severe thunderstorms tonight. We have added
enhanced wording to the forecast to indicate this potential and we
may need to ramp it up even further, depending on how things
evolve later on today.

As it stands now, the environment tonight will be favorable for
thunderstorms capable of producing damaging wind gusts, isolated
tornadoes, intense lightning strikes, and very heavy downpours.
Unlike last night, the storms will be moving at a fairly good
pace, so the threat of significant flooding should be minimized.
Most areas should average around a half inch to an inch, but
localized rainfall amounts in excess of an inch will be possible.

All storms should push off the coast by sunrise, with windy
conditions expected in the wake of the cold front/squall line as
cooler and much drier air begins to filter into the region.

.SHORT TERM /Thursday Through Friday Night/...

Strong cold front is forecast to be along the southern border of
the region Thursday morning, with much drier air and cooler
conditions prevailing through the short term period. An upper
level trough will be across the eastern conus Thursday morning,
with the trough axis moving east and northeast of the region
Thursday morning. A shortwave over the northern/central Plains
will push another trough axis through the region on Friday,
reinforcing the drier and cooler air over the area.

A few lingering showers are possible across the southern portion
of the area Thursday morning. Otherwise, breezy to windy westerly
winds of 15 to 25 mph with gusts up to 40 mph will prevail on
Thursday, with the highest winds over southeast Georgia. A Wind
Advisory will likely be required for portions of the region on
Thursday. Winds are forecast to remain in the 5 to 15 mph range
overnight Thursday night. Breezy conditions are expected again on
Friday, with west to northwest winds 15 to 20 mph with gusts up
to 30 mph possible. Sunny/clear skies are forecast to prevail.

Highs will go from well above normal in the 80s to lower 90s
earlier in the week to below normal on Thursday, with temperatures
in the mid 60s to lower 70s across southeast Georgia, and the low
to mid 70s across northeast Florida. Overnight lows will be 10 to
20 degrees colder, with temperatures in the 40s inland and near
50 to low 50s along the St Johns River and at the coast. Highs on
Friday are forecast to be even cooler, with highs in the mid to
upper 60s across southeast Georgia, and the upper 60s to lower 70s
across northeast Florida.

.LONG TERM /Saturday Through Wednesday/...

Upper levels: Northwesterly flow aloft will prevail on Saturday
with an upper trough over the northeastern conus and along the
eastern sea board. An upper ridge will be over the middle of the
country, with a trough pushing into the western conus. A shortwave
will move southeast from the northern Plains Saturday morning in
the northwesterly flow aloft and into the southeast states by
Saturday evening, with the shortwave deepening and cutting off
into an upper low across the Bahamas by Monday. The upper low will
then remain near the Bahamas through the middle of the week. The
shortwave across the western conus on Saturday will push into the
Plains states Sunday night, and upper ridging will build over the
eastern conus through early next week. The upper trough is then
forecast to push towards the eastern conus by the middle of the
week, with a surface cold front pushing into the southeast.

Surface and Temps: High pressure just to the west of the region on
Saturday will build over the region and to the coast of the
Carolinas on Sunday. Cool temperatures will continue on Saturday.
Highs will be in mid to upper 60s along the coast as a light
onshore flow develops in the afternoon, with low 70s inland.
Overnight lows will be in the low to mid 40s inland and the upper
40s to lower 50s along the east coast. The ridge will continue to
shift to the northeast through early next week. The high will
shift to east of the northeastern conus by Monday night and
Tuesday. Easterly low level flow will prevail through Tuesday,
with warming temperatures and increasing moisture. A couple
showers cannot be ruled out on Tuesday across northeastern
Florida. Otherwise dry conditions with seasonable temperatures
are forecast Sunday through the middle of the week.

&&

.AVIATION...

Prevailing VFR conditions Today, however, occasional IFR
conditions will be possible in patchy fog/low stratus at GNV early
this morning. Southwesterly winds will become rather gusty Today,
especially late this afternoon into this evening. A squall line is
expected to move across the area tonight with an increased threat
of severe thunderstorms capable of producing damaging winds,
intense lightning, and heavy downpours.

&&

.MARINE...

Southerly winds will increase to SCEC levels this afternoon across
the offshore waters. A strong cold front will push a squall line
across the waters late tonight. Severe thunderstorms within the
squall line will be capable of producing damaging winds, excessive
lightning, and heavy downpours. Southwesterly winds will increase
to SCA levels this evening ahead of the squall line. Winds will
veer to the west behind the cold front with winds increasing into
the 20 to 30 knot range with gusts to gale force expected with the
squall line and occasionally thereafter through mainly Thursday
morning. A prolonged period of SCA conditions will then continue
through the end of the week as unseasonably colder air moves
across the warmer ocean waters. No headlines will be needed for
the upcoming weekend as high pressure builds in from the west.

Rip Currents: Low Risk due to offshore flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  83  57  68  45 /  70  70   0   0
SSI  82  61  70  49 /  50  70  10   0
JAX  89  62  73  47 /  30  70  10   0
SGJ  88  65  75  51 /  30  70  10   0
GNV  88  63  72  46 /  30  70  10   0
OCF  89  64  74  47 /  30  70  10   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Shuler/Kennedy/
Hazardous weather outlook, Apr 5, 6:10 AM EDT, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
610 AM EDT Wed Apr 5 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-061015-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
610 AM EDT Wed Apr 5 2017

...INCREASED RISK OF ORGANIZED SEVERE THUNDERSTORMS TONIGHT...

...SMALL CRAFT ADVISORY IN EFFECT...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

A strong cold front will surge into the southeastern states this
afternoon. Southwesterly winds will become gusty area-wide by the
early afternoon hours, and we will have to keep a close eye on
the possibility of a wind advisory by late this afternoon.

The threat of thunderstorms will begin to increase over inland
portions of southeast Georgia by mid to late this afternoon.
Conditions aloft will become increasingly favorable for strong to
severe thunderstorm development by the late afternoon and early
evening hours across inland southeast Georgia and the western
Suwannee Valley. The Storm Prediction Center has included these
areas within Enhanced to Moderate Risk for severe thunderstorm
development, especially during the evening hours as activity
organizes into a squall line that will move rapidly eastward.
Damaging wind gusts in excess of 60 mph, hail, and tornadoes will
be possible with this activity throughout the evening hours.

The squall line will progress eastward across the rest of
southeast Georgia and northeast Florida during the late evening
and pre-dawn hours with a continued threat of damaging wind gusts,
isolated tornadoes, hail, excessive lightning, and very heavy
downpours.

Strong offshore winds will develop over the coastal waters in
advance of the front tonight and small craft advisories are in
effect for all coastal waters. Gusts to gale force can be expected
late tonight as the squall line moves across the waters just prior
to sunrise.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Very windy conditions are expected on Thursday and a wind advisory
will be likely.

Small craft advisories will remain in place through the end of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected over southeast Georgia and the
Suwannee Valley by late this afternoon. Spotters elsewhere should
be ready to activate this evening.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

JDS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:45 PM EDTWind AdvisoryJAXAppling, Atkinson, Bacon, Brantley, Camden, Clinch and 6 more29 hr
Apr 5, 4:31 PM EDTSpecial Weather StatementJAXClinch29 min
Apr 5, 4:44 PM EDTSpecial Weather StatementJAXJeff Davis46 min
Apr 5, 5:08 PM EDTSevere Thunderstorm WarningJAXJeff Davis16 min
Apr 5, 5:13 PM EDTSpecial Weather StatementJAXWare32 min
Apr 5, 5:45 PM EDTSpecial Weather StatementJAXJeff Davis45 min
Apr 5, 5:51 PM EDTSevere Thunderstorm WarningJAXJeff Davis24 min
Apr 5, 6:03 PM EDTTornado WarningJAXJeff Davis27 min
Apr 5, 6:21 PM EDTTornado WarningJAXAppling24 min
Apr 5, 6:33 PM EDTSevere Thunderstorm WarningJAXAtkinson, Coffee42 min
Apr 5, 7:19 PM EDTSpecial Weather StatementJAXAtkinson, Coffee26 min
Apr 5, 7:41 PM EDTSpecial Weather StatementJAXAppling, Bacon49 min
Apr 5, 7:54 PM EDTSpecial Weather StatementJAXAtkinson, Coffee36 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.